Texas, 2013Damaging Winds in Texas, September 27 to 28, 2013
September 27 to 28, 2013 · NWS AMA · 5 events in 4 counties and zones
An upper level disturbance and the associated surface cold front caused a series of thunderstorm lines to move across the Texas Panhandles during the evening and late night hours of the 27th. Thunderstorms developed across the central Texas Panhandle during the early evening hours of the 27th, they initiated as discrete thunderstorms that quickly formed into a broken line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and the associated surface cold front caused a series of thunderstorm lines to move across the Texas Panhandles during the evening and late night hours of the 27th. Thunderstorms developed across the central Texas Panhandle during the early evening hours of the 27th, they initiated as discrete thunderstorms that quickly formed into a broken line. Elevated instability remained sufficient for another broken line of thunderstorms to develop west of the initial line. This line also moved across the Texas Panhandle producing isolated severe wind gusts. By 11:00 PM CST, the final line of thunderstorms formed along the surface cold front as it moved across the Panhandle. This line was not able to produce any further severe wind gusts due to the strengthening nocturnal inversion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 2:55 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 27, 2:55 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT FRI SEP 27 2013
.SHORT TERM...
AN UPPER TROUGH OVER THE CENTRAL ROCKIES CONTINUES TO ADVANCE
EASTWARD TONIGHT. HEIGHT FALLS AHEAD OF THIS SYSTEM HAS RESULTED IN
THE DEEPENING OF A LEE SIDE SURFACE TROUGH...WITH MOISTURE SURGING
INTO THE AREA ON SOUTHERLY SFC WINDS. LIGHT SHOWERS ASSOCIATED WITH
MID LEVEL ASCENT CONTINUE TO MOVE THROUGH THE AREA. EAST OF THIS
BAND OF SHOWERS...SURFACE INSTABILITY HAS INCREASED TO AROUND
500-1200 J/KG OF CAPE. LATEST HIGH-RES MODELS INDICATE STORMS
DEVELOPING LATER THIS EVENING MAINLY ALONG AND EAST OF A BOISE CITY
TO HEREFORD LINE WHERE THEY WILL BECOME MORE WIDESPREAD AS UPPER
LEVEL DYNAMICS, DEEP BOUNDARY LAYER MOISTURE, AND A COLD FRONT
DROPPING SOUTH OUT OF COLORADO COMBINE.
STILL LOOKING LIKE SEVERE WEATHER IS POSSIBLE WITH THESE STORMS GIVEN
DEEP LAYER SHEAR VALUES UP TO 60 KTS. LARGE HAIL AND STRONG WINDS
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS AS THEY WILL CONGEAL
INTO A LINEAR MODE LATE THIS EVENING. THE TORNADO THREAT IS MORE
UNCERTAIN GIVEN THE RATHER HIGH LCLS ALTHOUGH THE POSSIBILITY EXISTS
/ALBEIT SMALL/ FOR A BRIEF TORNADO EITHER FROM DISCRETE SUPERCELL
STORMS OR WITHIN THE LINE OF STORMS. THE THREAT FOR SEVERE WEATHER OVER
THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES IS LOOKING LESS LIKELY
THIS DUE TO STABILIZATION OF THE BOUNDARY LAYER FROM THESE SHOWERS.
HOWEVER WILL KEEP MENTION OF SEVERE STORMS IN THE FORECAST WITH THE
UPPER TROUGH STILL WEST OF THE AREA AND THE PASSAGE OF THE COLD FRONT
NOT EXPECTED UNTIL LATE TONIGHT.
ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ALSO RAISES CONCERN FOR
FLOODING AND FLASH FLOODING TONIGHT. ALTHOUGH THIS SYSTEM IS RATHER
PROGRESSIVE WHICH LOWERS THE POSSIBILITY FOR FLOODING ISSUES...THE
MEAN DEEP LAYER FLOW ORIENTED NEARLY PARALLEL TO THE APPROACHING COLD
FRONT AND BACKWARD PROPAGATING CORFIDI VECTORS LESS THAN 20 KTS
SUGGESTS THE POTENTIAL FOR STORMS TO BACKBUILD. WILL NOT BE OUT OF
THE QUESTION FOR SOME LOCATIONS TO SEE STORM TOTAL RAINFALL AMOUNTS
BETWEEN A HALF OF AN INCH TO AN INCH...ESPECIALLY OVER THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES.
AS THIS SYSTEM LIFTS NORTHEAST SATURDAY...SHOWERS WILL QUICKLY END BY
THE AFTERNOON. THIS FRONT WILL HAVE SURGED SOUTH OF THE AMA CWA BY
THE MORNING. MUCH COOLER AIR BEHIND THE FRONT WILL RESULT IN A
NOTICEABLY COOLER DAY WITH HIGHS IN THE UPPER 60S TO THE UPPER 70S.
WINDS MAY BE A BIT BREEZY EARLY IN THE DAY ALTHOUGH AS SURFACE HIGH
PRESSURE BUILDS IN...WINDS WILL DIMINISH BY THE EVENING. THIS WILL
LEAD TO A COOL NIGHT WITH LOWS GENERALLY FALLING INTO THE 40S.
.LONG TERM...
THE AREA WILL RESIDE UNDER SEMI-ZONAL FLOW SUNDAY THROUGH THE FIRST
PART OF NEXT WEEK RESULTING IN ANOTHER ROUND OF QUIET AND MILD EARLY
FALL WX. TEMPS WARMING BACK INTO THE 80S ARE EXPECTED WITH LITTLE TO
NO CLOUD COVER. AN UPPER TROUGH MOVES ACROSS THE PLAINS TOWARD THE
END OF THE WEEK ALTHOUGH WHETHER OR NOT THIS AFFECTS THE PANHANDLES
IS STILL UNCERTAIN AS THE 12Z GFS TRACKS THIS LOW MUCH FARTHER NORTH
THAN ITS 06Z RUN. THE 12Z ECMWF ALSO LENDS CREDENCE TO THE GFS AS IT
ALSO DISPLAYS THIS UPPER TROUGH MOVING WELL NORTH OF THE AREA.
NONETHELESS ITS MUCH TOO EARLY TO INSERT ANY POPS ASSOCIATED WITH
THIS SYSTEM AND WILL MAINTAIN A DRY FORECAST. THIS FRONT DOES LOOK
LIKE IT WILL PUSH A COLD FRONT THROUGH THE AREA SOMETIME FRIDAY.
CLK
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT AS AN UPPER LEVEL SYSTEM ADVANCES
TOWARD THE AREA. HEAVY RAINFALL CAN ACCOMPANY THESE STORMS WHICH
CAN PRODUCE BETWEEN A HALF TO AN INCH OF RAINFALL IN SOME LOCATIONS.
A COLD FRONT WILL PUSH THROUGH THE AREA MAINLY AFTER MIDNIGHT WITH
BREEZY NORTHWEST TO NORTH WINDS IN ITS WAKE. WINDS WILL DIMINISH
LATER IN THE DAY SATURDAY AS HIGH PRESSURE SETTLES OVER THE AREA.
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
OVER THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WITH 20 FOOT
WINDS GENERALLY STAYING UNDER 15 MPH.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 52 70 45 77 50 / 80 0 0 5 5
BEAVER OK 58 74 44 81 50 / 90 0 0 5 5
BOISE CITY OK 49 70 42 78 44 / 20 0 0 5 5
BORGER TX 55 74 50 81 54 / 80 0 0 5 5
BOYS RANCH TX 53 73 40 81 49 / 30 0 0 5 5
CANYON TX 53 71 43 78 49 / 80 5 5 5 5
CLARENDON TX 54 75 50 78 51 / 90 20 5 5 5
DALHART TX 50 71 41 78 43 / 20 0 0 5 5
GUYMON OK 53 74 44 80 46 / 70 0 0 5 5
HEREFORD TX 51 72 41 80 49 / 50 0 0 5 5
LIPSCOMB TX 59 76 43 78 48 / 90 10 5 5 5
PAMPA TX 54 73 48 77 51 / 90 10 5 5 5
SHAMROCK TX 59 79 49 80 51 / 90 30 5 5 5
WELLINGTON TX 60 79 50 82 52 / 90 40 5 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/05
Hazardous weather outlook, Sep 27, 1:50 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT FRI SEP 27 2013
OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT FRI SEP 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
ALONG AND EAST OF A BOISE CITY TO HEREFORD LINE WITH STRONG WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF PING PONG BALLS AS
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT. ADDITIONALLY...HEAVY RAIN COULD LEAD TO ISOLATED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS THE
SOUTHEAST TEXAS PANHANDLE. HOWEVER THESE STORMS ARE EXPECTED TO BE
BELOW SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE FORECAST AND BE READY FOR ACTIVATION THROUGH TONIGHT.
CLK
In the hours before
Special weather statement, Sep 27, 3:45 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT FRI SEP 27 2013
TXZ012-017-272215-
POTTER TX-RANDALL TX-
445 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 515 PM CDT...
AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BUSHLAND...OR 11 MILES NORTHWEST
OF CANYON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
AMARILLO... BUSHLAND...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 114 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 56 AND 72.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3546 10192 3534 10169 3500 10198 3510 10216
TIME...MOT...LOC 2145Z 214DEG 35KT 3513 10201
14
Special weather statement, Sep 27, 4:10 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT FRI SEP 27 2013
TXZ012-013-272245-
CARSON TX-POTTER TX-
510 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EASTERN POTTER
COUNTIES UNTIL 545 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT
40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN POTTER COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3561 10175 3549 10149 3521 10183 3529 10198
TIME...MOT...LOC 2210Z 216DEG 35KT 3532 10182
14
Thunderstorm Wind, Armstrong
- When
- September 27, 4:41 PM CST to 4:42 PM CST
- Where
- Armstrong County, 3.85 mi NNE of Wayside
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -101.520
Scattered discrete thunderstorms began to form into a broken line of thunderstorms during the early evening hours of the 27th. As one discrete thunderstorm neared the town of Wayside (Armstrong County), it produced a downburst which was measured to be 65 mph by the KVII Schoolnet site at Hidden Falls Ranch (Armstrong County). After producing this downburst the discrete thunderstorm merged into a broken line which moved eastward across the southern Texas Panhandle.
Thunderstorm Wind, Donley
- When
- September 27, 6:50 PM CST to 6:52 PM CST
- Where
- Donley County, 1.83 mi WSW of Clarendon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.920, -100.930
A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line approached the city of Clarendon (Donley County), the West Texas Mesonet site 2 miles west-southwest of Clarendon reported a 58 mph wind gust. This line continued to move eastward across the southern Texas Panhandle after producing this gust.
Thunderstorm Wind, Donley
- When
- September 27, 6:50 PM CST to 6:51 PM CST
- Where
- Donley County, 2 mi N of Clarendon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 34.959, -100.900
A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line moved over the city of Clarendon (Donley County), a member of the public reported that 3 power poles had been blown down along State Highway 70 by a downburst. There was also heavy damage to two large storage units, and two center pivot irrigation systems were turned. This line continued to move eastward across the southern Texas Panhandle after producing this damage.
Thunderstorm Wind, Gray
- When
- September 27, 6:59 PM CST to 7:00 PM CST
- Where
- Gray County, 0.69 mi S of Alanreed
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.210, -100.730
A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line approached the city of Alanreed (Gray County), a member of the public reported that a thunderstorm wind gust blew a tree down onto the Interstate 40 on ramp. This tree blocked the one ramp for several hours before it could be removed. This line continued to move eastward across the southern Texas Panhandle after producing this damage.
Thunderstorm Wind, Wheeler
- When
- September 27, 9:11 PM CST to September 28, 9:12 PM CST
- Where
- Wheeler County, 1.49 mi NNW of Twitty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.340, -100.240
A second broken line of thunderstorms moved across the southern Texas Panhandle during the late night hours of the 27th. This line of storms produced a downburst which blew a tree down onto U.S. Highway 83 two miles north of the town of Twitty (Wheeler County). This tree blocked traffic before it could be removed several hours later. The line which produced this gust continued to move eastward across the southern Texas Panhandle before entering western Oklahoma by 11:30 PM CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, September 27, 2013$75,000 · 61 kt wind · 3 events
- High Wind in Montana, September 27 to 30, 201370 kt wind · 41 events
- Damaging Winds in Oklahoma, September 27, 2013$23,000 · 52 kt wind · 2 events
- Damaging Winds in Kansas, September 27, 2013$19,000 · 65 kt wind · 3 events
- Frost and Freeze in Colorado, September 27 to 28, 20138 events
- Heavy Rain in Texas, September 27 to 28, 20137 events
- Frost and Freeze in California, September 27, 20133 events
- Hail and Damaging Wind in Kansas, September 27, 20131 in hail · 3 events
- Damaging Winds in Texas, September 27, 2013$5,000 · 60 kt wind · 2 events
- Frost and Freeze in Oregon, September 27, 20131 event
- Hail in Nebraska, September 27, 20130.75 in hail · 1 event
- Damaging Wind in Nebraska, September 27, 201365 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477081, 477082, 477085, 477083, 477084.